West Virginia, 2023

Flooding in West Virginia, February 16 to 19, 2023

February 16 to 19, 2023 · NWS RLX · 23 events in 16 counties and zones

A stationary front located near West Virginia on the morning of February 16th acted as a link between two low pressure systems streaming north and south of the area. Early morning thunderstorms promoted locally heavy rain, with a second round taking place later that evening as the front made eastward progress.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$129,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A stationary front located near West Virginia on the morning of February 16th acted as a link between two low pressure systems streaming north and south of the area. Early morning thunderstorms promoted locally heavy rain, with a second round taking place later that evening as the front made eastward progress.

Prolonged periods of rain led to flooding across the central and southern portions of the state. Most notable impacts from flooding occurred in Milton, where over one hundred homes observed basement flooding and high water surrounding the neighborhood. One to three inches of rain fell during this time, maintaining saturated conditions and flooding concerns on February 17th and into the next day before the floodwaters began to recede.

In Fayette County, an infant passed away due to a car being swept away from fast moving water near Paint Creek.

Several rivers rose above their banks in the midst of the event, including parts of the Mud River, Coal River, and Guyandotte River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 16, 11:37 AM EST, 1 hour 23 minutes earlier.

Area forecast discussion, Feb 16, 11:37 AM EST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1137 AM EST Thu Feb 16 2023

.SYNOPSIS...
Rain and thunderstorms return today as low pressure moves into
the Great Lakes. Turning much colder Friday behind a cold front.
The weekend advertises dry and mild weather.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1025 AM Thursday...

A Flood Watch was issued for eastern Kentucky counties and much
of central and southern areas of West Virginia as a swath of
rain overspreads from the west. Will continue to monitor
rainfall rates as models are hinting that a heavier axis of rain
could impact counties farther north of the current watch.

Gusty winds will not mix down until this afternoon when the
approaching low moves to Ohio.

As of 345 AM Thursday...

KEY POINTS...

- Morning convection should stay sub-severe, but could still
  see some gusty winds and locally heavy rain.
- Best chance for severe storms is this evening and tonight,
  ahead of and with the cold front. Damaging winds are the
  primary concern.
- Areas of heavy rain ahead of and with the cold front. Sharp
  rises in streams and creeks are possible into tomorrow AM,
  especially for the southern coalfields into SW VA.
- Not expecting widespread water issues or issues with mainstem
  rivers.

A stationary front is draped across Ohio, linking the low
pressure system departing into Quebec with the strengthening low
currently ejecting out of the southern Plains and towards the
Midwest and Ohio Valley. Some convection is moving east-
northeastward in the warm sector across KY and making into the
western CWA, roughly on schedule this morning. There are some
heavy rainmakers with this activity, as KJKL just received a
third of an inch in about an hour. That said, this activity is
disorganized and not expected to be severe, though we can't rule
out some gusty winds making it to the surface under some of the
convective cores.

In addition to morning storms, gusty winds will take hold once
again starting later this morning due to a tightening pressure
gradient as the low moves into the Midwest and the front
approaches. While not expected to reach Wind Advisory criteria,
some frequent wind gusts of 20-30mph (higher on the ridges of
the northern mountains) could still cause some issues with
downed limbs and some power outages.

We do expect a lull/decrease in coverage in the precipitation
for much of the afternoon as the warm front and associated
forcing lift north and east. However, storms will ramp up again
towards evening as the cold front approaches from the west. Any
storms that are able to become well organized to our west, in
the low cape/high shear environment may survive into our CWA.
SPC has placed most of our KY and OH zones in a slight risk for
Thursday, with the marginal risk area extending as far west as
Charleston. Damaging winds are the primary hazard, although with
turning of winds in low levels and lowering LCL heights, an
isolated tornado cant be completely ruled out either.

Lastly, WPC has assessed a Slight risk for excessive rainfall
for our SW VA counties, sneaking into the bordering southern
coalfields counties, with a marginal risk for the rest of the
CWA. This risk is almost exclusively associated with the heavy
rainfall expected this evening and tonight, but any rainfall
this morning and afternoon could enhance the antecedent
conditions. With decent precipitable water values (1.0-1.5")
expected ahead of and with the front, we could see some decent
rises on area creeks and streams, but overall threat for
widespread water issues remains low. No Flood Watch planned as
of this time, but we will continue to monitor the situation and
latest model trends.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As of 210 AM Thursday...

The start of this period will have the potent systems parent
upper level trough sliding east pushing the aforementioned
systems cold front through. By 15Z, cold air advection will
push in -5C temps at 850mb into the Ohio Valley with moisture
up to the dendritic ice growth zone. Surface temperatures will
also fall to near freezing or just slightly below by this time
frame as well. This will allow rain to change over to a wintry
mix, then all snow by mid afternoon.

Daytime temperatures will be on decline from west to east, but
then have some heating during the afternoon by a few degrees,
which will keep WV from having any real accumulations across
the area, therefore any snow that might fall will melt on the
ground in the further you get into WV from the west, excluding
the mountains of course. By mid afternoon -10C temps at 850mb
will spread across most of the area. This will support snow as
the dominant ptype and thus precipitation will continue across
the mountains in the form of snow as well as the lowlands if any
lingering showers are left behind.

Surface temperatures in the mountains will be below freezing,
therefore minor accumulations can be expected up to roughly
about 1 inch by late afternoon in the higher elevations. The
front exits fairly quickly and due to that, along with the lack
of moisture by that time frame, snow amounts have been trending
downward from previous days. There will still be the support
from the upper trough along with northwesterly upslope flow to
support snow showers into the evening, however they will most
likely only add small additional amounts, if any.

Thereafter, the trough will move off to the east and cut off
support for anymore snow. Cold air advection will continue
along with a good clearing of cloud coverage which will add
radiational cooling to the mix and drop overnight temperatures
down to seasonable or slightly below. Saturday will not have
much reprieve from the cold air even with southwest flow and
this will promote about average daytime highs for this time of
year. It will have high pressure building in and dry conditions
with sunny skies.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 1135 AM Thursday...

Warm and dry conditions will continue on Sunday, as surface high
slides off to the east, and southwesterly flow increases out
ahead of a quick moving shortwave, which will spread
precipitation, mainly in the form of light rain back into the
area. This will be followed by another low for Tuesday, that
depending on track and timing, could result in a brief wintry
mix, before changing over to all rain. Another low pressure
system is expected for the end of the extended.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 105 AM Thursday...

We're seeing MVFR CIGs and VSBYs move into the southwestern
part of the area, with elsewhere deteriorating through the
morning, as a broad shield of showers and thunderstorms surges
NE'ward through the warm sector. The parent low pressure,
centered over the Ozarks around 12z, tracks north of the OH
Valley on Thursday, likely being centered over central or
northern Ohio by 00z Friday.

As this system approaches, we'll see strong warm advection on
gusty winds starting this morning. Brief periods of IFR
conditions can not be ruled out under the heavier rain showers
or thunderstorms. Isolated thunderstorms will be possible mainly
for southern and western terminals this morning as that area of
showers and storms over KY shifts NE'ward, with precip likely
becoming more broken this afternoon as the warm front lifts
north but the cold front remains to the west. A final round of
gusty showers and thunderstorms will likely accompany the front
as it slides east across the CWA between 00z and 12z.

Not to be overlooked, the gusty S-SSW'ly winds today could see
widespread gusts of 20-30 knots common after 18z, with locally
higher gusts expected, especially in the northern mountains..

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...

FORECAST CONFIDENCE: Moderate.

ALTERNATE SCENARIOS: Timing and intensity of restrictions with
showers and storms could vary. Winds could vary direction and be
much stronger around thunderstorms.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       17   18   19   20   21   22   23   00   01   02   03   04
EST 1HRLY       12   13   14   15   16   17   18   19   20   21   22   23
CRW CONSISTENCY  H    M    M    M    M    M    M    H    H    H    H    H
HTS CONSISTENCY  H    H    H    L    H    M    L    H    H    H    L    M
BKW CONSISTENCY  M    M    H    H    H    M    H    H    H    H    H    H
EKN CONSISTENCY  L    L    H    M    L    H    L    H    L    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
CKB CONSISTENCY  L    H    H    H    H    M    H    H    H    H    M    M

AFTER 18Z FRIDAY...
Periods of IFR conditions Friday morning in rainfall and/or low
ceilings.

&&

.CLIMATE...

A record high temperature of 76 was set at Clarksburg, WV
today. This breaks the old record of 69 set in 1954.

A record high temperature of 72 was set at Elkins, WV today.
This breaks the old record of 71 set in 1909.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch through late tonight for WVZ005-006-013>015-
     024>027-515>518.
OH...None.
KY...Flood Watch through late tonight for KYZ101>103-105.
VA...None.

&&

SYNOPSIS...FK/JZ
NEAR TERM...FK
SHORT TERM...JZ
LONG TERM...SL
AVIATION...FK

CLIMATE...
Hazardous weather outlook, Feb 16, 11:44 AM EST, 1 hour 16 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1144 AM EST Thu Feb 16 2023

VAZ003-004-WVZ028>034-039-040-519>526-171645-
Dickenson-Buchanan-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-
Wyoming-Upshur-Barbour-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
1144 AM EST Thu Feb 16 2023

This Hazardous Weather Outlook is for southwest Virginia, and
portions of central West Virginia, northeast West Virginia,
northern West Virginia, southeast West Virginia and southern West
Virginia.

.DAY ONE...This Afternoon and Tonight.

Gusty winds of 25 to 35 mph can be expected through this evening.

Showers and thunderstorms may contain strong gusty winds and heavy
downpours. Strong rises on area creeks and streams, and localized
minor flooding is possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Gusty winds of 30 to 40 mph can be expected through the day on
Friday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ027-515>518-171645-
Clay-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-
1144 AM EST Thu Feb 16 2023

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for portions of central West
Virginia and southeast West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Gusty winds of 30 to 40 mph can be expected through the day on
Friday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-067-075-076-083>087-WVZ007>011-016>020-171645-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-
Lawrence OH-Mason-Jackson WV-Wood-Pleasants-Tyler-Roane-Wirt-Calhoun-
Ritchie-Doddridge-
1144 AM EST Thu Feb 16 2023

This Hazardous Weather Outlook is for southeast Ohio, and portions
of central West Virginia, northern West Virginia and western West
Virginia.

.DAY ONE...This Afternoon and Tonight.

Gusty winds of 25 to 35 mph can be expected through this evening.

Isolated severe storms are possible today, particularly in the late
afternoon through evening hours. Damaging winds are the primary
threat.

In addition, heavy downpours can be expected with storms. Strong
rises may occur on local creeks and streams, and minor localized
flooding will be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-WVZ005-006-013>015-024>026-171645-
Greenup-Carter-Boyd-Lawrence KY-Wayne-Cabell-Lincoln-Putnam-Kanawha-
Mingo-Logan-Boone-
1144 AM EST Thu Feb 16 2023

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for northeast Kentucky, and
portions of southern West Virginia and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Gusty winds of 25 to 35 mph can be expected through this evening.

Isolated severe storms are possible today, particularly in the late
afternoon through evening hours. Damaging winds are the primary
threat.

In addition, heavy downpours can be expected with storms. Strong
rises may occur on local creeks and streams, and minor localized
flooding will be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, Feb 16, 12:28 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1228 PM EST THU FEB 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     HEAVY RAIN       1 W BECKLEY             37.79N 81.20W
02/16/2023  M1.20 INCH       RALEIGH            WV   PUBLIC

            REPORTED BY TRAINED SPOTTER.

1227 PM     HEAVY RAIN       5 NE OLIVE HILL         38.35N 83.10W
02/16/2023  M1.47 INCH       CARTER             KY   TRAINED SPOTTER

            1.47 INCHES OF RAIN SINCE 7:30 AM EST.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 flood. Local standard time, as filed.

Flood, Wayne

When
February 16, 1:00 PM EST to February 18, 12:20 AM EST
Where
Wayne County, 0.53 mi ESE of Centerville to 0.98 mi ESE of Booton
Cause
Heavy Rain
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
38.247, -82.521

Flooding was observed across many parts of the county, including Greenbrier Creek Road, Beech Fork Road, Mill Creek Road, Bridge Street, and West Virginia 152.

Flood, Putnam

When
February 16, 1:00 PM EST to February 18, 12:20 AM EST
Where
Putnam County, 3.21 mi SSE of Albatross to 2.37 mi SSE of Paradise
Cause
Heavy Rain
Property damage
$3,000
Reported by
911 Call Center
Coordinates
38.537, -82.029

Several local roads in the Winfield and Poca area became flooded early in the afternoon of February 16th. These roads included Winfield Road, Bluelick Road, Bills Creek Road, Rocky Step Road, and Silver Street.

Later in the evening, more areas of flooding popped up in the Teays Valley and Hurricane area. Tacketts Branch Road, Teays Valley Road, Stewart Road, and Teays Lane were among the streets that observed flooding, obstructing traffic due to high water.

Flood, Kanawha

When
February 16, 1:20 PM EST to February 18, 12:20 AM EST
Where
Kanawha County, 2.2 mi NW of Lower Falls to 1.84 mi NNE of Rocky Fork
Cause
Heavy Rain
Property damage
$4,000
Reported by
911 Call Center
Coordinates
38.388, -81.883

Flooding first occurred in the early afternoon hours around Sissonville along Two Mile Road and then expanded into the Cross Lanes and Marmet areas. In Cross Lanes, Doc Bailey Road and Big Tyler Road observed high water at a similar time Left Fork Road and Lens Creek Road in Marmet observed flooding.

The next morning on February 17th, more water issues arose in downtown Charleston and the towns of Tornado and Saint Albans. Roads that observed high water included Greenbrier Street, Ferrell Road, and Browns Creek Road. A water rescue was conducted in Tornado on Smith Creek Road during this time as well.

Flood, Lincoln

When
February 16, 1:30 PM EST to February 18, 1:00 PM EST
Where
Lincoln County, 2.73 mi NNW of Sweetland to 1.31 mi NNE of West Hamlin
Cause
Heavy Rain
Property damage
$3,000
Reported by
Public
Coordinates
38.307, -82.048

Flooding was first observed early in the afternoon of February 16th as Sugartree Fork rose above its banks, resulting in high water along the bridge at the intersection of Sycamore Road and Sugartree Road. Nearby in the towns of Yawkey and Griffithsville, high water obstructed traffic along portions of Route 124 and Route 3 as Porter Fork and Straight Fork rose out of their banks. In Hamlin, the Mud River overflowed onto Route 7 and intersecting smaller roads, which closed the road for a period of time.

The next morning, ongoing rain resulted in additional flooding in Hamlin and West Hamlin. Trace Fork rose out of its banks during this time near the Lincoln/Putnam County line and flooded sections of Route 34. Additionally, One Mile Creek rose out of its banks and spilled onto Dr. Steele Farm Road near West Hamlin.

Flood, Lincoln

When
February 16, 1:47 PM EST to February 17, 12:20 PM EST
Where
Lincoln County, 1.21 mi SW of Sweetland to 1.95 mi SSW of Sweetland
Cause
Heavy Rain
Property damage
$250
Reported by
River/Stream Gage
Coordinates
38.258, -82.046

The Middle Fork of the Mud River in Griffithsville rose above its 12 foot bankfull level on the afternoon of February 16th. The river crested later that evening and returned to its banks early in the afternoon on February 17th. While above its banks, the river caused minor flooding of fields and low lying areas adjacent to the riverbank.

Flood, Mason

When
February 16, 2:40 PM EST to 10:30 PM EST
Where
Mason County, 2.01 mi SW of Fairview to 2.71 mi SSW of Fairview
Cause
Heavy Rain
Property damage
$200
Reported by
Public
Coordinates
38.946, -82.021

Tenmile Creek rose out of its banks and spilled onto Sassafras Road.

Flood, Roane

When
February 16, 3:00 PM EST to February 18, 12:20 AM EST
Where
Roane County, 1.5 mi SSW of Walton to 1.47 mi SW of Pad
Cause
Heavy Rain
Property damage
$500
Reported by
911 Call Center
Coordinates
38.609, -81.406

Flooding was observed in spots along Route 119 in the southern portions of Roane County. This included at the intersection with Cottontree Road in the town of Cotton as well as at the intersection of Charleston Road in Walton.

Flood, Barbour

When
February 16, 6:45 PM EST to February 18, 3:05 AM EST
Where
Barbour County, 118.25 mi WSW of Peeltree to 118.34 mi WSW of Peeltree
Cause
Heavy Rain
Property damage
$3,000
Reported by
River/Stream Gage
Coordinates
38.282, -82.125

In Hamlin, the gage along the Mud River observed a rise above the river's 13 foot bankfull level on the afternoon of February 16th. The river crested at 15.29 feet just before sunrise on the 17th and did not return to its banks until the early morning hours of February 18th. During this prolonged period of being out of its banks, the river caused flooding along sections of Upper Mud River Road as well as some homes along and near the Mud River. Sections of Route 7 between Myra and Hamlin, and sections of Route 3 on either side of Hamlin, also flooded. The ball fields near Lincoln County High School were under water during this time as well.

Flood, Fayette

When
February 16, 9:30 PM EST to February 17, 7:00 PM EST
Where
Fayette County, 0.4 mi S of Long Branch to 0.33 mi E of Long Branch
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
37.914, -81.270

Continuous rounds of rain led to prolonged flooding around the Pax area. High water was first observed on the evening of February 16th along Packs Branch Road and portions of Paint Creek Road. The next morning, Paint Creek remained out of its banks and continued to spill onto Paint Creek Road. A vehicle drove into the flooded road and was swept away along with an infant. Local authorities later found the infant had drowned.

Flood, Logan

When
February 16, 10:30 PM EST to February 17, 7:00 PM EST
Where
Logan County, 0.48 mi NW of Whirlwind to 2.43 mi E of Banco
Cause
Heavy Rain
Property damage
$500
Reported by
911 Call Center
Coordinates
37.934, -82.137

Roads in and around Chapmanville observed high water late in the evening of February 16th as adjacent creeks rose above their banks. These included Perry Branch Road, Browns Run Road, and Garrett Fork Road.

Flood, Cabell

When
February 17, 2:00 AM EST to February 18, 1:00 PM EST
Where
Cabell County, 1.1 mi WSW of Malcom Spgs Hgts to 1.22 mi ENE of Milton
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
38.446, -82.170

The Mud River and other smaller creeks within the town of Milton rose out of their banks and resulted in an inundation of water into residential homes and businesses within the community. The river crested at 27 feet on the afternoon of February 17th, which was the main culprit behind the major flooding around the town. Over a hundred homes were affected by high water, with a dozen observing flooding damage and many roads were closed due to the high water concerns. The floodwaters receded and the river returned to its banks early in the afternoon on the 18th.

Flood, Boone

When
February 17, 6:30 AM EST to February 18, 12:20 AM EST
Where
Boone County, 0.92 mi SW of Rock Creek to 0.7 mi NNW of Danville
Cause
Heavy Rain
Property damage
$250
Reported by
911 Call Center
Coordinates
38.090, -81.861

Lick Creek rose out of its banks in Danville and spilled onto Lick Creek Road.

Flood, McDowell

When
February 17, 7:30 AM EST to 5:39 PM EST
Where
McDowell County, 0.84 mi NW of Beartown to 0.57 mi WNW of Garland
Cause
Heavy Rain
Property damage
$2,000
Reported by
River/Stream Gage
Coordinates
37.390, -81.809

In the town of Bradshaw, the Tug Fork rose above its 10 foot bankfull level on the morning of February 17th. The river returned to its banks later that evening, cresting at 12.31 feet around midday. While the Tug Fork was out of its banks, minor flooding was observed near homes residing along the river.

Flood, Pocahontas

When
February 17, 7:40 AM EST to 3:13 PM EST
Where
Pocahontas County, 1.53 mi NNW of Huntersville to 1.77 mi NW of Huntersville
Cause
Heavy Rain
Property damage
$250
Reported by
River/Stream Gage
Coordinates
38.200, -80.031

On the morning of February 17th, Knapp Creek in Huntersville rose above its 9 foot bankfull level. The creek crested at 9.83 feet, which resulted in minor flooding along Browns Creek Road and the fields adjacent to the creek. By later on that afternoon, the creek returned to its banks.

Flood, Roane

When
February 17, 8:30 AM EST to 12:30 PM EST
Where
Roane County, 1.17 mi WSW of Spencer to 0.44 mi WNW of Spencer
Cause
Heavy Rain
Property damage
$250
Reported by
Public
Coordinates
38.796, -81.371

Flooding was observed along Front Street in Spencer.

Flood, Raleigh

When
February 17, 9:00 AM EST to 1:48 PM EST
Where
Raleigh County, 1.15 mi ENE of Stover to 0.49 mi W of Sweeneyburg
Cause
Heavy Rain
Property damage
$500
Reported by
Broadcast Media
Coordinates
37.824, -81.349

A few roads in the county were closed for a period of time due to high water issues from flooding. These included Coal River Road in Glen Daniel and Mattsville Road in the town of Stover.

Flood, Logan

When
February 17, 9:23 AM EST to February 19, 3:00 PM EST
Where
Logan County, 17.18 mi NNE of Clothier to 16.32 mi NNE of Clothier
Cause
Heavy Rain
Property damage
$250
Reported by
River/Stream Gage
Coordinates
38.186, -81.720

The Big Coal River in Ashford rose above its 17 foot bankfull level on the morning of February 17th. The river crested at 17.43 feet a few days later in the early afternoon of February 19th before returning to its banks that evening. In the midst of the river being out of its banks, minor flooding was observed along Ridgeview Nellis Road just before the Ashford Nellis Road bridge.

Flood, Wyoming

When
February 17, 9:30 AM EST to 10:00 PM EST
Where
Wyoming County, 0.68 mi NW of Lynco to 0.49 mi W of Toney Fork
Cause
Heavy Rain
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
37.707, -81.689

Several roads in the Lynco community was impassable for a period of time due to flooding. In the town Clear Fork, Route 971 near Westside High School was also closed due to high water issues.

Flood, Fayette

When
February 17, 10:00 AM EST to 7:00 PM EST
Where
Fayette County, 0.98 mi E of Boomer to 0.18 mi NNE of Cannelton
Cause
Heavy Rain
Property damage
$500
Reported by
Broadcast Media
Coordinates
38.151, -81.282

Between the towns of Smithers and Boomer, Route 60 was closed due to flooding from the Kanawha River.

Flood, Wyoming

When
February 17, 10:23 AM EST to 6:43 PM EST
Where
Wyoming County, 0.77 mi ESE of Uno to 0.79 mi NNE of Sun Hill
Cause
Heavy Rain
Property damage
$200
Reported by
River/Stream Gage
Coordinates
37.625, -81.717

The Clear Fork along the Guyandotte River rose above its 11 foot bankfull level on the morning of February 17th, cresting at 11.09 feet early in the afternoon, and then returned to its banks later that evening. While the river was out of its banks, sections of Charlie Hatfield Road/County Route 6 were flooded.

Flood, Kanawha

When
February 17, 3:30 PM EST to February 18, 12:20 AM EST
Where
Kanawha County, 0.76 mi W of Ferrell to 0.06 mi SW of Calvert
Cause
Heavy Rain
Property damage
$1,000
Reported by
River/Stream Gage
Coordinates
38.350, -81.844

The gage along the Coal River in Tornado observed a rise above the river's 25 foot flood stage on the afternoon of February 17th. The river crested at 25.31 feet that evening and returned to its banks just after midnight on the 18th. While in flood, the river caused portions of Smith Creek Road to close due to the high water concerns. Other sections of Coal River Road upstream from the Tornado bridge were also flooded.

Flood, Mingo

When
February 17, 4:43 PM EST to February 18, 3:04 AM EST
Where
Mingo County, 0.48 mi S of Williamson to 0.27 mi S of Williamson
Cause
Heavy Rain
Property damage
$2,000
Reported by
River/Stream Gage
Coordinates
37.673, -82.280

The Tug Fork in Williamson rose above its 27 foot flood stage late in the afternoon on February 17th. The river crested at 28.7 feet later that evening and returned to its banks a few hours after midnight on the 18th. While above its flood stage, backwater from the Tug Fork spilled onto Route 612 in South Williamson and caused minor traffic obstructions. The water treatment plant in Williamson closed its flood gate to help prevent water from the river to spill into the area until the floodwaters receded.

Flood, Lincoln

When
February 17, 9:22 PM EST to February 18, 4:33 AM EST
Where
Lincoln County, 0.5 mi SW of Sheridan to 0.68 mi SE of Sheridan
Cause
Heavy Rain
Property damage
$2,000
Reported by
River/Stream Gage
Coordinates
38.225, -82.207

In Branchland, the Guyandotte River rose above its 30 foot bankfull level on the evening of February 17th. The river crested shortly after midnight the next day, then returned to its banks during the predawn hours of February 18th. Minor flooding was observed along portions of Payton Branch, Nine Mile Creek, Four Mile Creek, and Hamilton Creek Roads.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Fayette2023-02-160MaleVehicle/Towed TrailerDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2023Every state in 2023This day in weather historyWarnings in West Virginia, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1074552, 1074558, 1074567, 1074575, 1075543, 1074907, 1074581, 1075544, 1074584, 1074588, 1074908, 1074595, 1075592, 1075532, 1074583, 1074591, 1075518, 1074593, 1074587, 1075516, 1075531, 1075591, 1075534.